javascript hit counter

Animal tranquilizers, xylazine mixed with fentanyl linked to deaths in Minnesota | local news > Minnesota

Some Minnesota health officials say they are seeing deaths linked to a drug sometimes used to prolong highs from fentanyl and other opioids, and it could interfere with a usual treatment used to reverse an overdose.

The drug Xylazine is FDA approved for use in animals such as horses and cattle as a tranquilizer and pain reliever. It has also been found mixed with opioids like fentanyl to prolong their effects.

Now federal officials are warning health professionals that xylazine may not respond to overdose-reversal drugs like naloxone, also known as narcan.

“Opioids – like fentanyl, heroin, oxy – they all bind to the μ [mu] receptor, which is the opioid-binding receptor in the brain. That’s the one that decreases that breathing, that respiratory drive,” said Dr. Heather Bell, who specializes in addiction and family medicine at CentraCare in St. Cloud.

“If someone overdoses and stops breathing, it’s because that opioid is bound to that receptor.”

Naloxone works by blocking this receptor and counteracting the effects of the opioid. Bell says that’s why some people wake up immediately after the dose. But that may not be the case if xylazine is in your system, since it doesn’t work in the same part of the brain.

“Naloxone is specific for this μ-opioid receptor [but] Xylazine binds to very different receptors in the brain,” Bell said.

This means that someone could be given naloxone multiple times and still not wake up with xylazine in their system. There are no antidotes for xylazine approved for human use, so health officials have to use other methods to help patients breathe.

“Whether that means intubating a person, helping them with respiratory support, then masking them with respirators and so on until the xylazine wears off,” she said.

“Meanwhile, you want to keep in mind that if they have fentanyl on board and you’ve been giving them naloxone, you probably still need to keep giving them naloxone.”

Xylazine use has been reported in several other states, including Pennsylvania and Massachusetts. VICE News recently reported that the drug has spread to 39 states.

The Hennepin County Medical Examiner’s office — which also covers Dakota and Scott counties — recorded 11 deaths in 2021 involving xylazine.

Chief Medical Examiner Dr. Andrew Baker said none of these deaths were due to xylazine alone, it had always been combined with other drugs – most commonly fentanyl.

Baker said his office had already seen 11 deaths in the first half of this year from January to June.

“If we extrapolate from [these] In numbers, we’re on track to see maybe twice as many xylazine-related deaths as last year,” he said.

Part of the difficulty for doctors is that it can also be difficult to determine if xylazine is in a person’s body. Patients may not know if the drug they are using contains xylazine, and routine toxicology testing does not test for the drug, according to the FDA.

Instead, providers must be alert to signs and symptoms of exposure, which in some cases include severe, necrotic skin ulcers.

Bell said she hopes more people who know about xylazine will encourage people to call 911 sooner “because these patients really need that hospital-level support from a paramedic.”

Minnesota’s Good Samaritan Medical Assistance Overdose Act provides some protection for people who call 911 during a medical emergency, stating that “[a] A person acting in good faith who seeks medical assistance for another person suffering a drug-related overdose should not be charged or prosecuted for possessing, sharing, or using a controlled substance…or drug-related paraphernalia.”

And in cases like these, Baker says, time is of the essence.

“If for some reason someone appears to be overdosing in front of you when they stop breathing, the window of time you have to save their life is measured in minutes,” he said.

“You can’t just assume someone is using pure fentanyl, and you can easily reverse that with Narcan. That’s not always the case when the fentanyl is mixed with something else.”

Source